Israel Journal of Mathematics

, Volume 168, Issue 1, pp 153–165 | Cite as

On amenability of group algebras, I



We study amenability of algebras and modules (based on the notion of almost-invariant finite-dimensional subspace), and apply it to algebras associated with finitely generated groups.

We show that a group G is amenable if and only if its group ring \( \mathbb{K} \)G is amenable for some (and therefore for any) field \( \mathbb{K} \).

Similarly, a G-set X is amenable if and only if its span \( \mathbb{K} \)X is amenable as a \( \mathbb{K} \)G-module for some (and therefore for any) field \( \mathbb{K} \).


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. [1]
    G. Elek, The amenability of affine algebras, Journal of Algebra 264 (2003), 469–478. MR MR1981416 (2004d:16043)MATHCrossRefMathSciNetGoogle Scholar
  2. [2]
    A. Erschler, On isoperimetric profiles of finitely generated groups, Geometriae Dedicata 100 (2003), 157–171. MR MR2011120 (2004j:20087)MATHCrossRefMathSciNetGoogle Scholar
  3. [3]
    R. I. Grigorchuk and A. Żuk, The lamplighter group as a group generated by a 2-state automaton, and its spectrum, Geometriae Dedicata 87 (2001), 209–244. MR MR1866850 (2002j:60009)MATHCrossRefMathSciNetGoogle Scholar
  4. [4]
    M. Gromov, Asymptotic invariants of infinite groups, in Geometric group theory, Vol. 2 (Sussex, 1991), London Mathematical Society Lecture Note Series, vol. 182, Cambridge Univ. Press, Cambridge, 1993, pp. 1–295. MR MR1253544 (95m:20041)Google Scholar
  5. [5]
    M. Gromov, Topological invariants of dynamical systems and spaces of holomorphic maps. I, Mathematical Physics, Analysis and Geometry 2 (1999), 323–415. MR MR1742309 (2001j:37037)MATHCrossRefMathSciNetGoogle Scholar
  6. [6]
    B. Grünbaum, Convex Polytopes, second ed., Graduate Texts in Mathematics, vol. 221, Springer-Verlag, New York, 2003, Prepared and with a preface by Volker Kaibel, Victor Klee and Günter M. Ziegler. MR MR1976856 (2004b:52001)Google Scholar
  7. [7]
    M. Hertweck, A counterexample to the isomorphism problem for integral group rings, Annals of Mathematics. Second Series 154 (2001), 115–138. MR MR1847590 (2002e:20010)MATHMathSciNetGoogle Scholar
  8. [8]
    J. von Neumann, Zur allgemeinen theorie des masses, Fundamenta Mathematicae 13 (1929), no. 1, 73–116 and 333, Collected works, vol. I, pages 599–643. MR MR1847590 (2002e:20010)MATHGoogle Scholar
  9. [9]
    A. L. T. Paterson, Amenability, Mathematical Surveys and Monographs, vol. 29, American Mathematical Society, Providence, RI, 1988. MR MR961261 (90e:43001)MATHGoogle Scholar
  10. [10]
    J. M. Rosenblatt, A generalization of Følner’s condition, Mathematica Scandinavica 33 (1973), 153–170. MR MR0333068 (48 #11393)MATHMathSciNetGoogle Scholar
  11. [11]
    R. Schneider, On Steiner points of convex bodies, Israel Journal of Mathematics 9 (1971), 241–249. MR MR0278187 (43 #3918)MATHCrossRefMathSciNetGoogle Scholar
  12. [12]
    N. T. Varopoulos, L. Saloff-Coste and T. Coulhon, Analysis and Geometry on Groups, Cambridge Tracts in Mathematics, vol. 100, Cambridge University Press, Cambridge, 1992. MR MR1218884 (95f:43008)Google Scholar
  13. [13]
    A. Vershik, Amenability and approximation of infinite groups, Selecta Mathematica Sovietica 2 (1982), no. 4, 311–330, Selected translations. MR MR721030 (86g:43006)MATHMathSciNetGoogle Scholar
  14. [14]
    S. Wagon, The Banach-Tarski Paradox, Cambridge University Press, Cambridge, 1993, With a foreword by Jan Mycielski, Corrected reprint of the 1985 original. MR MR1251963 (94g:04005)Google Scholar

Copyright information

© Hebrew University Magnes Press 2008

Authors and Affiliations

  1. 1.Mathematical InstituteGeorg-August UniversätGöttingenGermany

Personalised recommendations